Strange side effects of common drugs
Everyone knows that drugs can cause side effects. But sometimes we don’t recognize that a problem we’re having actually is a side effect of a medication we’re taking. Here, common medications and possible dangers…
MEDICATION: Narcotic painkillers.
Side effect: Intestinal blockage.
Millions of Americans take codeine, oxycodone (OxyContin) or other narcotic analgesics. They are used for postsurgical pain, dental pain, etc. They can cause constipation even at doses that are four times lower than the doses needed for pain relief. Constipation that continues for more than one or two weeks can result in an intestinal blockage from hardened stools.
All narcotic analgesics slow the intestinal contractions (peristalsis) that move nutrients and wastes through the digestive tract. A study of cancer patients found that 95% of people who used these medications experienced constipation.
My advice: If you need these drugs, ask your doctor to prescribe the lowest possible dose…and ask whether you can use a stool-softening medication such as docusate (Colace) and take a stimulant laxative such as bisacodyl (Ex-Lax, for example) if you’re not having regular bowel movements. The combination of stool softener and stimulant laxative is more effective than either one used alone.
Also important: Drink a glass of water every few hours, and get regular exercise. Fluids and exercise moisten stools and increase the frequency of bowel movements.
MEDICATION: Metformin (Glucophage, Fortamet, others).
Side effect: Fatigue and muscle pain.
Patients with diabetes often take metformin, an oral medication that decreases the production of glucose in the liver and increases the ability of cells to use insulin. Metformin has a black-box warning (the most serious warning on medication labels) about lactic acidosis, a rare but dangerous complication that’s fatal in about 50% of cases.
It occurs when a metabolic by-product (lactate) accumulates in the bloodstream. Diabetic patients with kidney disease have the highest risk of getting it. Early warning: Fatigue and severe muscle pain even when you’re sedentary.
My advice: Call your doctor immediately if you’re taking metformin and develop muscle pain. You might need to discontinue the medication. Patients who take metformin should have blood tests to check serum creatinine every three months—the tests will show if lactate is being removed from your body.
Also important: Don’t take the heartburn medication cimetidine (Tagamet) if you’re using metformin. The combination increases blood levels of metformin by up to 40%. You can switch to a different heartburn drug, such as famotidine (Pepsid).
Side effect: Hunger, nervousness, heavy sweating.
Patients who use insulin to lower their blood sugar often forget that it’s an extremely potent drug. Unless you use it exactly as prescribed, it can lower blood glucose to dangerous levels, causing hypoglycemia. This triggers the hunger, nervousness and heavy sweating.
Hypoglycemia occurs occasionally in every diabetic who uses insulin—it takes time to learn how to use insulin appropriately. Doctors routinely advise patients to take diabetes-education classes, in which they learn how to recognize the signs of high and low blood sugar…how and when to test blood sugar…and the best times to take medication.
My advice: If you’re using a fast-acting form of insulin, always have something to eat within 30 minutes. Otherwise, the medication will lower your blood sugar too much. Also important: Keep a “quick fix” snack, such as a box of fruit juice or a package of crackers, in your pocket, purse or briefcase. A snack quickly will elevate your blood sugar if you develop symptoms of hypoglycemia.
Side effect: Burning rash.
The sulfonamide class of antibiotics (Bactrim is one of the main ones) can trigger an immune reaction called Stevens-Johnson syndrome. This side effect is rare—it affects only between one and three patients per 100,000—but requires immediate medical attention. The immune system causes a burning rash that spreads and often gets infected. Sores and blisters in the mouth can spread to the stomach, lungs and colon. Some patients die from it.
Because it’s so serious, everyone should know the warning signs—a cough, headache, fatigue, blisters and joint pain followed by a rash.
My advice: Get to the emergency room immediately. You may be hospitalized and switched to a different medication.
MEDICATION: Metoclopramide (Reglan).
Side effect: Muscle shakes or spasms.
Patients with gastroesophageal reflux disease (GERD) or heartburn sometimes take metoclopramide to reduce discomfort and accelerate the healing of ulcers in the esophagus. The medication works by blocking the effects of dopamine. Doing this reduces nausea and helps food pass more easily from the stomach through the digestive tract.
In some patients, blocking dopamine also causes uncontrollable muscle shakes or spasms that can persist long after the patient stops taking the drug. The risk for movement disorders increases the longer the drug is taken and with higher doses. It is up to four times more likely in patients who take this medication than in those who don’t.
Caution: Patients who combine metoclopramide with prochlorperazine (Compazine), used for some mental disorders as well as nausea, are more likely to have movement disorders because it also blocks the effects of dopamine and causes an additive effect.
My advice: Switch to a different—and newer—heartburn drug. Most patients get good results with medications such as omeprazole (Prilosec) without the risk for movement disorders.
MEDICATION: Simvastatin (Zocor).
Side effect: Muscle pain.
Cholesterol-lowering statins are among the most commonly prescribed drugs in the US. More Americans are prescribed the generic simvastatin than any other statin. Up to one-third of patients who take simvastatin or other statins experience mild muscle pain. Large doses of these drugs also can cause a breakdown of muscle cells. This condition, rhabdomyolysis, is extremely painful and could lead to kidney damage.
Statin-related muscle pain almost always goes away when patients discontinue the medication—but this can leave their cholesterol levels dangerously high.
My advice: Do everything you can to lower cholesterol with natural approaches, including eating more fiber, cutting back on saturated fat and exercising. If you still need a statin, you might be able to use a lower dose. Lower doses are less likely to cause side effects. Or you can switch to another statin. Even though all of the statins have similar effects, simply changing to another statin can eliminate the pain.
Also important: The risk for muscle pain is higher when you combine a statin with gemfibrozil (Lopid), another cholesterol-lowering drug. If you need both medications, ask your doctor to prescribe the lowest effective doses.